Alert archive / Kentucky / Flash Flood Warnings in 2000

Flash Flood Warning 10, NWS Paducah, KY

April 17, 2000Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Apr 17, 2000, 12:25 AM CDT for Calloway County, Kentucky. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 17, 2000, 12:25 AM CDT (05:25 UTC)
Expired
Apr 17, 2000, 1:30 AM CDT
In force
65 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Calloway County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170525
FFWPAH

KYC035-170630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1225 AM CDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 130 AM CDT

* AT 1219 AM CDT(1219 AM EST)...SPOTTERS REPORTED STREET FLOODING    
  AND STREAMS EXCEEDING BANKFULL IN MURRAY. RADAR SHOWED ADDITIONAL
  HEAVY RAIN WILL FALL THROUGH AT LEAST THE NEXT 30 MINUTES...SO
  THE FLASH FLOODING THREAT WILL ONLY INCREASE.

* ADDITIONAL HEAVY RAIN WILL CONTINUE TO INCREASE THE FLASH FLOODING
  THREAT...ESPECIALLY FOR STREETS...LOW LYING AREAS...AND STREAMS
  AND CREEKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TkO HIGHER GROUND.

LAT...LON 3664 8848 3650 8849 3651 8816 3665 8819

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 1:25 PM CDT, 11 hours earlier.

Area forecast discussion, Apr 16, 1:25 PM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SUN APR 16 2000

SFC LOW OVER SW IOWA AT 18Z WITH TRAILING FRONT ACROSS CENTRAL MO
INTO CENTRAL AR. VORT LOBE MOVING ACROSS THE AREA AN EXTENSION FROM
THE MAIN UPPER LOW NEAR OMA...TRIGGERING SHRA/ISOLD TSRA OVER SRN
IL INTO WRN KY...HEADED FOR SW INDIANA PER LATEST 88D PICTURES.
MEANWHILE OVER CENTRAL MO...BREAKS IN THE CLOUDS HAVE ALLOWED TEMPS
TO RISE TO ABOUT 70 DEGREES WITH DEW POINTS NEAR 60. BEST CONVERGENCE
IS OVER CENTRAL MO...WHERE LIS ARE -5 TO -6...AND CONVECTION IS
INCREASING. THIS ACTIVITY MAY CONTINUE TO DEVELOP SOUTHWARD ALONG THE
FRONTAL BOUNDARY THROUGH THE LATE AFTERNOON...EVENTUALLY MOVING INTO
SE MO.

UPPER LOW TO MOVE ACROSS NORTHERN MO INTO CENTRAL IL TONIGHT...WITH
FRONT CROSSING THE AREA FROM WEST TO EAST BETWEEN 02Z AND 08Z.
THIS TIME FRAME IS ALSO WHEN BEST DYNAMICAL FORCING WILL BE
PRESENT PER H8-H5 OMEGA CHARTS. WILL CARRY MENTION OF THUNDERSTORMS
MAINLY FOR THE EVENING WESTERN ZONES AND EARLY TONIGHT EASTERN
ZONES...UNTIL THE FRONT AND FAVORABLE CONVECTIVE PARAMETERS SHIFTS
EAST. NEARLY ALL OF THE ACTION...ACTIVITY SHOULD BE EAST OF
THE AREA AFTER MIDNIGHT. GUIDANCE AND GOING ZFP NOS FOR LOWS SEEM
O.K.

ON MONDAY...UPPER LOW WILL GRADUALLY MOVE ACROSS INDIANA INTO
NORTHERN KENTUCKY. ALL THE MODELS INDICATE WRAPPED IN LOW-LEVEL
MSTR SHOULD RESULT IN CONSIDERABLE CLOUDINESS IN CYCLONIC UPPER FLOW
REGIME. NGM EVEN PAINTS LIS BELOW ZERO NE COUNTIES...AND
GENERATES SOME QPF. THIS MAY BE A LITTLE OVERDONE...BUT WOULDNT
RULE OUT A LIGHT SHOWER OR SPRINKLE NORTHEASTERN COUNTIES TOWARD SW
INDIANA...SO WILL INTRODUCE AGAIN LOW POPS. COOLER NW FLOW AND CAA
SHOULD KEEP AFTN TEMPS MONDAY MORE IN LINE WITH FAN NUMBERS.

THEREAFTER...RIDGING TO BUILD IN TUESDAY THROUGH WEDNESDAY...BEFORE
BREAKING BACK DOWN BY THURSDAY...PER THE LATEST EXTENDED PROGS.
FRONT TO MOVE THROUGH ON THURSDAY...SO WILL GO AHEAD AND INTRODUCE
A CHC OF SHRA/TSRA FOR THURSDAY.

.PAH...NONE.

In the hours before

Local storm report, Apr 16, 8:17 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN APR 16 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    CAIRO                     IL   1.75 INCH HAIL
04/16/00   ALEXANDER                      REPORTED BY LAW
                                          ENFORCEMENT OFFICER
Local storm report, Apr 16, 10:12 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT SUN APR 16 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    2 E WICKLIFFE             KY   1.00 INCH HAIL
04/16/00   BALLARD                        REPORTED BY AMATEUR
                                          HAM.

0852 PM    6 E WICKLIFFE             KY   1.50 INCH HAIL
04/16/00   BALLARD                        REPORTED BY AMATEUR
                                          HAM.

0919 PM    9 SW PADUCAH              KY   1.00 INCH HAIL
04/16/00   MCCRACKEN                      REPORTED BY AMATEUR
                                          HAM.

0930 PM                              KY   1.00 INCH HAIL
04/16/00   MCCRACKEN                      REPORTED AT MANY
                                          LOCATIONS ACROSS
                                          COUNTY.

0942 PM    4 N MELBER                KY   1.00 INCH HAIL
04/16/00   MCCRACKEN                      REPORTED BY SKYWARN
                                          SPOTTER.

0954 PM    NEW MADRID                KY   0.75 INCH HAIL
04/16/00   NEW MADRID                     REPORTED BY
                                          COUNTY DES.
Local storm report, Apr 16, 10:14 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN APR 16 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    2 E WICKLIFFE             KY   1.00 INCH HAIL
04/16/00   BALLARD                        REPORTED BY AMATEUR
                                          HAM.

0852 PM    6 E WICKLIFFE             KY   1.50 INCH HAIL 04/16/00
04/16/00   BALLARD                        REPORTED BY AMATEUR
                                          HAM.

0919 PM    9 SW PADUCAH              KY   1.00 INCH HAIL
04/16/00   MCCRACKEN                      REPORTED BY AMATEUR
                                          HAM.

0930 PM                              KY   1.00 INCH HAIL
04/16/00   MCCRACKEN                      REPORTED AT MANY
                                          LOCATIONS ACROSS
                                          COUNTY.

0942 PM    4 N MELBER                KY   1.00 INCH HAIL
04/16/00   MCCRACKEN                      REPORTED BY SKYWARN
                                          SPOTTER.

0954 PM    NEW MADRID    {            KY   0.75 INCH HAIL
04/16/00   NEW MADRID                     REPORTED BY
                                          COUNTY DES.
Special weather statement, Apr 16, 10:28 PM CDT, 1 hour 57 minutes before
KYZ007-011-013-170415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN APR 16 2000

AT 1028 PM CDT(1028 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRAND RIVERS...
OR ABOUT 4 MILES NORTHEAST OF CALVERT CITY...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE...
  2 MILES NORTH OF EDDYVILLE AT 1040 PM CDT(1040 PM EST)
  7 MILES SOUTH OF FREDONIA AT 1045 PM CDT(1045 PM EST)
  OVER PRINCETON AT 1100 PM CDT(1100 PM EST)

PEA SIZE HAIL AND HEAVY RAINFALL OF 1 INCH PER HOUR IS LIKELY WITH
THIS STORM.  STAY INDOORS...AVOID USE OF THE TELEPHONE AND
ELECTRICAL APPLIANCES.

JK
Special weather statement, Apr 16, 11:12 PM CDT, 1 hour 13 minutes before
ILZ081-084>094-KYZ001>009-MOZ076-086-087-109>112-114-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 PM CDT SUN APR 16 2000

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAS EXPIRED...

SCATTERED STRONG THUNDERSTORMS CONTINUE TO MOVE EAST AT 30 MPH
ACROSS THE AREA.  THE STRONGEST STORMS WERE OVER FULTON AND HICKMAN
COUNTIES IN SOUTHWEST KENTUCKY.  ALTHOUGH THE SEVERE THREAT HAS
DIMINISHED...AN ISOLATED SEVERE STORM PRODUCING DAMAGING HAIL WILL
STILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS.

JK
Local storm report, Apr 17, 12:00 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT SUN APR 16 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    1 WSW ZALMA               MO   1.75 INCH HAIL
04/16/00   BOLLINGER                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0530 PM    1 S ZALMA                 MO   2.75 INCH HAIL
04/16/00   BOLLINGER                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0552 PM    WAPPAPELLO                MO   1 INCH HAIL
04/16/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0603 PM    ADVANCE                   MO   1.75 INCH HAIL
04/16/00   STODDARD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0609 PM    TILLMAN                   MO   FUNNEL CLOUD
04/16/00   STODDARD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0615 PM    ORAN                      MO   1 INCH HAIL
04/16/00   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    ADVANCE                   MO   1.75 INCH HAIL
04/16/00   STODDARD                       REPORTED BY MEDIA.

0627 PM    1 W ORA	N                  MO   1 INCH HAIL
04/16/00   SCOTT                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:47 PM CDTSevere Thunderstorm WarningPAHBallard43 min
Apr 16, 8:14 PM CDTSevere Thunderstorm WarningPAHBallard31 min
Apr 16, 8:39 PM CDTSevere Thunderstorm WarningPAHBallard51 min
Apr 16, 8:59 PM CDTSevere Thunderstorm WarningPAHFulton61 min
Apr 16, 9:00 PM CDTSevere Thunderstorm WarningPAHMcCracken60 min
Apr 16, 9:23 PM CDTSevere Thunderstorm WarningPAHGraves52 min
Apr 16, 11:19 PM CDTSevere Thunderstorm WarningPAHHickman41 min

Nearby

Flash Flood Warnings in Kentucky, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.